Utah, 2013Damaging Wind in Utah, March 31, 2013
March 31, 2013 · NWS SLC · 1 event in 1 county or zone
Showers and thunderstorms developed across Utah at the end of the month, as a weakening low pressure system moved across the Great Basin. Due to dry air in the lower levels, many of these showers produced gusty winds, with an isolated storm even reaching severe thunderstorm status.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across Utah at the end of the month, as a weakening low pressure system moved across the Great Basin. Due to dry air in the lower levels, many of these showers produced gusty winds, with an isolated storm even reaching severe thunderstorm status.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 31, 2:39 PM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Mar 31, 2:39 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
339 PM MDT SUN MAR 31 2013
.SYNOPSIS...A WEAKENING LOW PRESSURE SYSTEM WILL SLOWLY CROSS THE
GREAT BASIN TONIGHT THROUGH TUESDAY. HIGH PRESSURE WILL RETURN
FOR MIDWEEK...BEFORE ANOTHER SYSTEM CROSSES THE AREA LATE THURSDAY
INTO FRIDAY.
&&
.DISCUSSION...AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS
SHOW A MID LEVEL RIDGE AXIS SITUATED ACROSS THE FORECAST
AREA...DOWNSTREAM FROM AN UPPER LOW APPROACHING THE CA COAST.
UPSTREAM FROM THIS RIDGE AXIS CONVECTION IS FIRING ACROSS MUCH OF
NV...WITH SHALLOW CONVECTION ALSO FIRING ACROSS SOUTHERN AND
CENTRAL UT. AS THIS AXIS CONTINUES TO RETREAT EASTWARD THIS
CONVECTION WILL GRADUALLY SPREAD INTO NORTHERN UT THROUGH THE
EVENING AND OVERNIGHT HOURS.
THE UPPER LOW APPROACHING THE PACIFIC COAST WILL SLOWLY CROSS THE
FORECAST AREA MONDAY THROUGH MONDAY NIGHT. PRECIPITATION ACROSS
THE AREA WILL LIKELY REMAIN SHOWERY MONDAY OWING TO A LACK OF
STRONG FORCING...AS THIS LOW WILL BE SLOWLY FILLING AS IT
PROGRESSES EASTWARD. AS THIS LOW CONTINUES EAST MONDAY NIGHT THERE
IS SOME POTENTIAL FOR A MORE ORGANIZED AREA OF VALLEY
RAIN/MOUNTAIN SNOW ACROSS PORTIONS OF NORTHERN/CENTRAL UT WITHIN
WRAP AROUND REGION OF DEPARTING LOW. LARGELY LEFT GOING CHANCE
VALLEY/LIKELY MOUNTAIN POPS THROUGH MONDAY NIGHT AND INTO TUESDAY.
MID LEVEL RIDGING RETURNS MIDWEEK BEFORE A PROGRESSIVE SHORTWAVE
CROSSES THE FORECAST AREA THURSDAY NIGHT INTO FRIDAY. 12Z GFS/EC
SPREAD MOISTURE AND FORCING ACROSS NORTHERN UT THURSDAY
NIGHT...AND AS SUCH HAVE BUMPED POPS A BIT FOR THIS PERIOD.
&&
.AVIATION...LIGHT AND VARIABLE WINDS AT THE SLC TERMINAL WILL BECOME
PREDOMINATELY NORTH TO NORTHWESTERY...BUT SHOULD REMAIN BELOW 7KTS
FOR THE REMAINDER OF THE AFTERNOON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
SEAMAN/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 31, 4:38 AM MST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
538 AM MDT SUN MAR 31 2013
UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
538 AM MDT SUN MAR 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE SOUTHERN AND FAR WESTERN PORTIONS OF THE
OUTLOOK AREA IN THE AFTERNOON THEN WORK THEIR WAY INTO THE NORTH
DURING THE EVENING. SOME OF THESE COULD PRODUCE BRIEF GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS ALONG WITH ISOLATED THUNDERSTORMS WILL BECOME MORE
WIDESPREAD ACROSS MUCH OF THE AREA MONDAY AND CONTINUE INTO
TUESDAY BEFORE TAPERING OFF.
SNOW LEVELS COULD FALL TO NEAR 7000 FEET OR LOCALLY LOWER FOR A
TIME LATE MONDAY THROUGH TUESDAY MORNING BUT HEAVY ACCUMULATION
IS NOT EXPECTED.
A DRYING AND WARMING TREND IS FORECAST FOR WEDNESDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Garfield
- When
- March 31, 5:50 PM MST
- Where
- Garfield County, 10.84 mi NNE of Boulder
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.040, -111.330
The SR-12 at Boulder Summit sensor recorded a peak wind gust of 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Virginia, March 31, 20133 deaths · 25 injured · $500,000 · 1 event
- Hail in Texas, March 31, 20131 injured · $6.6 million · 4.25 in hail · 10 events
- Hail and Damaging Winds in Louisiana, March 31, 2013$485,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Texas, March 31, 2013$70,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Texas, March 31, 2013$65,000 · 1.75 in hail · 23 events
- Hail in Georgia, March 31, 2013$129,000 · 1.75 in hail · 3 events
- Hail in Texas, March 31, 20132.75 in hail · 33 events
- Damaging Winds in Louisiana, March 31, 2013$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, March 31, 2013$31,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, March 31, 2013$22,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Louisiana, March 31, 2013$14,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Georgia, March 31, 2013$13,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440635.